27 doctors weighed in:
Is it normal to feel slight pain, similar to a bruise, where I received an epidural? Will it go away? Should I talk to the doc about this?
27 doctors weighed in

Dr. David Sherer
Anesthesiology
13 doctors agree
In brief: Yes
Both skin local with a small needle, and the larger epidural needle, are used for the epidural itself.
Also, multiple attempts may be made before success. Therefore, some of that type of pain is expected. However, any incresing pain, leg weakness or bowel or bladderdysfunction after the numbing is worn off should be reported to a doctor right away.

In brief: Yes
Both skin local with a small needle, and the larger epidural needle, are used for the epidural itself.
Also, multiple attempts may be made before success. Therefore, some of that type of pain is expected. However, any incresing pain, leg weakness or bowel or bladderdysfunction after the numbing is worn off should be reported to a doctor right away.
Dr. David Sherer
Dr. David Sherer
Thank
Dr. Marc Kaufman
Anesthesiology
11 doctors agree
In brief: Yes
Just like getting a shot anywhere else, an epidural can leave a bruise and cause bruise like pain for a few days.

In brief: Yes
Just like getting a shot anywhere else, an epidural can leave a bruise and cause bruise like pain for a few days.
Dr. Marc Kaufman
Dr. Marc Kaufman
Thank
1 comment
Dr. Pam Yoder
Thanks for the comment and answer. @DrPam, Chief of Engagement
Dr. David Rosenfeld
Pain Management
4 doctors agree
In brief: Normal
Like any injection there can be bruising at the injection site.
It will get better. Try putting heat in it.

In brief: Normal
Like any injection there can be bruising at the injection site.
It will get better. Try putting heat in it.
Dr. David Rosenfeld
Dr. David Rosenfeld
Thank
Dr. Karen Sibert
Anesthesiology
4 doctors agree
In brief: Should get better!
Anywhere a needle goes in, there is a little trauma and bruising, whether it's from having blood drawn or having an epidural.
This will get better soon--you can use a heating pad, or a mild pain reliever such as Ibuprofen if you have no contraindication. Stretching and moving will help too. You don't need to see your doctor unless the pain gets worse, or there is redness or swelling.

In brief: Should get better!
Anywhere a needle goes in, there is a little trauma and bruising, whether it's from having blood drawn or having an epidural.
This will get better soon--you can use a heating pad, or a mild pain reliever such as Ibuprofen if you have no contraindication. Stretching and moving will help too. You don't need to see your doctor unless the pain gets worse, or there is redness or swelling.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. Scott Mackinnon
Anesthesiology
4 doctors agree
In brief: Yes
During epidural placement, it is expected to experience a slight pain or bruise at the site of injection because, after all, there is a very small area of tissue disruption.
It should resolve after a day or two, sometimes a little more. If it persists longer than that, or gets worse, or you experience hotness, redness or swelling, then your doctor should be made aware of this. This may indicat.

In brief: Yes
During epidural placement, it is expected to experience a slight pain or bruise at the site of injection because, after all, there is a very small area of tissue disruption.
It should resolve after a day or two, sometimes a little more. If it persists longer than that, or gets worse, or you experience hotness, redness or swelling, then your doctor should be made aware of this. This may indicat.
Dr. Scott Mackinnon
Dr. Scott Mackinnon
Thank
Dr. Pam Yoder
Obstetrics & Gynecology - Maternal Fetal Medicine
4 doctors agree
In brief: Q for ANESTH, PAIN..
Thanks for your question.
I will refer it to our doctors in related specialties.

In brief: Q for ANESTH, PAIN..
Thanks for your question.
I will refer it to our doctors in related specialties.
Dr. Pam Yoder
Dr. Pam Yoder
Thank
2 comments
Dr. Nicholas Nomicos
Not unusual at all. Usually resolves fairly quickly although soreness may happen off and on for a couple months. Anything more than an annoyance, though, should be checked by a doctor. Good question.
Dr. Pam Yoder
Dr N, she "gave birth almost 8 weeks ago" so perhaps you could add a separate answer about what to do if the pain does not resolve soon.
Dr. Janice Vaughn
Anesthesiology
2 doctors agree
In brief: Yes,
You will feel a bit of discomfort.
There should be no swelling or redness. The discomfort should go away within the week. If not, i would check with the anesthesiologist.

In brief: Yes,
You will feel a bit of discomfort.
There should be no swelling or redness. The discomfort should go away within the week. If not, i would check with the anesthesiologist.
Dr. Janice Vaughn
Dr. Janice Vaughn
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
926K people helped
Continue
107,000 doctors available
Read more answers from doctors